Kansas, 2006

Hail in Kansas, May 23, 2006

May 23, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$75,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 1:25 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, May 23, 1:25 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT TUE MAY 23 2006

.SHORT TERM...MAIN PROBLEM IN THE SHORT TERM IS CHANCES OF SEVERE
THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACES A SURFACE
TROUGH ACROSS WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA INTO
WESTERN KANSAS. WATER VAPOR IMAGERY SHOWS A NICE SPIN/UPPER LOW
OVER NORTHEAST WYOMING...AND THE LATEST RADAR MOSAIC SHOWS
THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA NEAR THE SURFACE
BOUNDARY.

12Z NAM/GFS ARE IN RELATIVE AGREEMENT WITH THE SCENARIO FOR
TONIGHT. THE UPPER LOW WILL LIFT ACROSS THE DAKOTAS THIS EVENING
WHICH WILL HELP SHOVE THE SURFACE BOUNDARY INTO THE WESTERN
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON. INSTABILITY
WILL NOT BE A PROBLEM WITH SURFACE DEWPOINTS IN THE MID 50S TO MID
60S AND SBCAPE VALUES UP TO 2500 J/KG. DEEP LAYER SHEAR (0-6 KM)
APPEARS SUFFICIENT FOR SUPERCELLS WITH VALUES APPROACHING 45 KTS.
THERE WILL BE A COUPLE OF LIMITING FACTORS FOR TORNADOES WITH WEAK
LOW LEVEL (0-1KM) SHEAR AND HIGH LCL/LFC HEIGHTS...SO THE MAIN
THREATS WILL BE DAMAGING WINDS WITH INVERTED-V SOUNDINGS AND LARGE
HAIL. IT SHOULD TAKE FAIRLY IMPRESSIVE CORES TO DEVELOP 1 INCH
HAIL TODAY WITH FREEZING LEVELS OF 13KFT AGL.

THE DRY AIR COMES IN RELATIVELY RAPIDLY THIS EVENING WITH STORMS
ENDING FROM WEST TO EAST. HAVE ONLY THE EAST WITH A POP STILL
AFTER MIDNIGHT...BUT THAT TOO SHOULD COME TO AN END BY EARLY
WEDNESDAY MORNING.

AFTER TONIGHT...IT AGAIN LOOKS MAINLY DRY THROUGH 12Z FRIDAY. THE
UPPER LOW MOVES INTO MINNESOTA ON WEDNESDAY WHICH COULD BRING SOME
WRAP AROUND SHOWERS TO MAINLY EASTERN NEBRASKA...SO WILL KEEP THE
FORECAST AREA DRY. WILL ALSO HAVE TO WATCH CONVECTION OVER THE
HIGH PLAINS THURSDAY NIGHT...HOWEVER THINK THAT THIS WILL MAINLY
STAY WEST AND SOUTH OF THE CWA SO WILL NOT ADD POPS YET.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN CONCERN IN THE LONG
TERM IS HOW WARM TEMPS WILL GET THIS WEEKEND...ALONG WITH SOME
MINIMAL PRECIPITATION CHANCES.

A WEAK UPPER LEVEL SHORTWAVE RIDGE MOVES ACROSS THE CENTRAL PLAINS
ON FRIDAY WHILE A SURFACE TROUGH DEEPENS IN THE LEE OF THE ROCKIES.
BOTH THE NAM AND GFS ARE HINTING AT AN MCS POSSIBLY BRUSHING THE FAR
SOUTHERN CWA EARLY FRIDAY MORNING. HAVE OPTED TO LEAVE OUT POPS FOR
NOW AS HIGH PLAINS CONVECTION HAS STRUGGLED LATELY TO MAKE IT THIS
FAR EAST. ALSO GIVEN STEERING FLOW...IT COULD EASILY MISS US TO THE
SOUTH. THUS WILL HOLD OFF FOR NOW AND CONTINUE TO MONITOR IN LATER
FORECAST PACKAGES. WITH SOUTHERLY WINDS AT LOW LEVELS AND BUILDING
HEIGHTS ALOFT...FRIDAY CONTINUES TO LOOK WARM WITH HIGHS IN THE
LOWER TO MID 90S LIKELY. THE LLJ KICKS IN FRIDAY NIGHT...AND HAVE
ADDED SLIGHT CHANCE POPS ACROSS THE FAR EASTERN CWA WHERE LOW-LEVEL
JET IS POKING INTO.

SOUTHWEST FLOW ALOFT SPREADS ACROSS THE REGION ON SATURDAY AS A
TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THE LEE SURFACE TROUGH
REMAINS IN PLACE...CONTINUING TO DRIVE SOUTHERLY WINDS. WITH STRONG
WAA...850MB TEMPS SOAR INTO THE UPPER 20S TO NEAR 30. SATURDAY LOOKS
TO BE THE WARMEST DAY OF THE PERIOD. THE LEE TROUGH PULLS EAST INTO
THE EASTERN HIGH PLAINS ON SUNDAY. LOOKS LIKE ANOTHER WARM DAY WITH
SOUTHERLY SURFACE WINDS CONTINUING AND SOUTHWEST FLOW ALOFT. WITH
THE SURFACE BOUNDARY LINGERING IN THE AREA SUNDAY INTO MONDAY AND
SOME MOISTURE AND RESULTING INSTABILITY FROM DAYTIME HEATING...THERE
IS A SMALL POTENTIAL FOR CONVECTION. FOR NOW HAVE DECIDED TO KEEP
POPS CONFINED TO THE MONDAY AFTERNOON AND MONDAY NIGHT PERIOD WHEN
THE MODELS ARE IN DECENT CONSENSUS OF DROPPING THE BOUNDARY FARTHER
SOUTH INTO THE CWA. TEMPS ON TUESDAY SHOULD BE SLIGHTLY COOLER
ESPECIALLY ACROSS THE NORTH PER BOUNDARY SLIDING SOUTH LATE DAY
MONDAY...HOWEVER HIGHS STILL LOOK WELL ABOVE AVERAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CK/KB
Hazardous weather outlook, May 23, 7:33 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT TUE MAY 23 2006

KSZ005-017-NEZ039>041-046>049-060>062-072>075-082>084-250145-
PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
DAWSON-BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
FRANKLIN-
833 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS GENERALLY WEST OF HIGHWAY 281.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-018-019-NEZ063-064-076-077-085>087-250145-
SMITH-JEWELL-OSBORNE-MITCHELL-HAMILTON-YORK-CLAY-FILLMORE-WEBSTER-
NUCKOLLS-THAYER-
833 PM CDT TUE MAY 23 2006

...SEVERE THUNDERSTORMS REMAIN LIKELY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS EAST OF HIGHWAY 281.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD ACROSS THE AREA.
HIGH WINDS AND HAIL ARE LIKELY WITH THESE STORMS. THE STORMS
SHOULD MOVE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK
AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THROUGH MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KISNER

In the hours before

Local storm report, May 23, 6:55 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             GLENVIL                 40.50N 98.25W
05/23/2006  E1.00 INCH       CLAY               NE   LAW ENFORCEMENT

            WITH HEAVY RAINS

&&

KISNER
Local storm report, May 23, 7:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     6 ESE CLAY CENTER       40.49N 97.95W
05/23/2006  E55.00 MPH       CLAY               NE   CO-OP OBSERVER

            SMALL TREE LIMBS DOWN

&&

KISNER
Special weather statement, May 23, 7:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
809 PM CDT TUE MAY 23 2006

KSZ019-240145-
MITCHELL-
809 PM CDT TUE MAY 23 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MITCHELL COUNTY...

AT 806 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF LUCAS TO 22 MILES
SOUTH OF LURAY TO 32 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST
AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  HUNTER AT 815 PM CDT...
  VICTOR AT 830 PM CDT...
  GLEN ELDER AT 845 PM CDT...

DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH ARE EXPECTED
WITH THESE STORMS.
Local storm report, May 23, 7:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     4 N HASTINGS            40.65N 98.39W
05/23/2006                   ADAMS              NE   NWS EMPLOYEE

            CENTER PIVOT OVERTURNED

0806 PM     HAIL             CLAY CENTER             40.52N 98.05W
05/23/2006  M1.00 INCH       CLAY               NE   LAW ENFORCEMENT

            50-60 MPH WINDS

&&

KISNER
Local storm report, May 23, 7:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             DONIPHAN                40.77N 98.37W
05/23/2006  E1.00 INCH       HALL               NE   PUBLIC

            1.60 RAIN

&&

KISNER
Local storm report, May 23, 7:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     6 ESE CLAY CENTER       40.49N 97.95W
05/23/2006  E60 MPH          CLAY               NE   CO-OP OBSERVER

&&

KISNER

The radar

The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
May 23, 7:40 PM CST
Where
Jewell County, 2 mi N of Esbon
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$75,000
Reported by
COOP STATION
Coordinates
39.850, -98.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506126.